Can taking T3 give you a persistent sore throat?

I was taking T4 for about a year with significant symptoms of fibromyalgia and CFS continuing. I saw Dr P in September amd started on his usual programme, with some improvement but still many symptoms. Just before Christmas he advised I start T3 which I did and have been on now for about 6 weeks.

However, for about the last month I have had a really sore throat - as in bright red crescents at the back of my mouth beside the tonsils when I look with a mirror and torch. I don't have a cold, but do occasionally have mild nose bleeds, so I was wondering if the sore throat could be caused by the T3, or is it conversely yet another symptom of hypothyroidism?

Anyone got any ideas for cures, it is very debilitating?

How long does it take for T3 to alleviate all symptoms, do some respond quicker than others, do some never disappear?

Best wishes

7 Replies

oldestnewest
  • I cannot answer your question re your sore throat but maybe you are not on the correct dose yet of T3. Were you asked to gradually increase your dose every six weeks or so and when your symptoms go remain at this dose?

    You may have a throat infection - nothing to do with hypo so I would advise seeing your GP as you may need an antibiotic.

    For your information this is a link re T3. I found T3 was of great benefit when I stopped T4.

    web.archive.org/web/2010122...

  • I have taken T3 on and off for several years and it has never given me a sore throat, (though I do get nose bleeds), however what used to give me a sore throat big time is using a steroid inhaler for my asthma. Do you happen to use one of those?

  • I find i get a sore throat from those inhalers that use a propellant, if you use one of those it might be that and you could ask for a powder one without propellant i find i have no problems with those ( i have a budesonide accuhaler and a ventolin accuhaler).

  • I had an almost constant sore throat for the last year of being on T4 only. However, it did go when I started T3 but since I no longer feel my dose is optimal, it has returned on occasion. I think if it is not some sort of infection, it may just be more hypo symptoms and you might need more T3??? (I have the same diagnosis as you by the way)

    I also use an asthma inhaler, wondering what you can use instead if this gives you a sore throat? Thanks & good luck x

  • have you stopped the T4? or still taking it?

    if you are still taking it, it 'could be' the T4, if you stopped it then it can take up to 16 weeks to clear reverse T3 (which might have been giving you problems) and about 6 to 8 weeks for the T4 to totally go away.

    So in essence: if you stopped the T4 6 weeks ago then it can take up to 16 weeks to 'truly know' if you are getting better.

    The T3 can be increased much more quickly than the T4, every week to 2 weeks, however do what dr P has advised you as he knows best x

  • I had an almost permanent sore throat on Armour and T3. However, since I have upped my dose and kept away from gluten, things have improved greatly.

    (Somebody suggested to me that my T3 may have been less than optimal, so maybe if you up your dose things may improve).

    Good luck!

  • I am just over a week into taking armour 1 grain split in two doses. I have been on synthetic t4 levothyroxine for 4 years and over the last few days have noticed a dry, scratchy, sore, twingey throat. There are a few posts on nutrition sites and t3 sites and Sttm website mentioning this. I'm wondering if it's my thyroid getting used to the new meds or I'm allergic/sensitive to a filling agent in the armour. Some women report sore throat goes when on an optimal dose.

You may also like...